Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Des Moines, IA

May 17, 2004Jasper County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2004, 6:45 PM CDT for Jasper County, Polk County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 6:45 PM CDT (23:45 UTC)
Expired
May 17, 2004, 7:45 PM CDT
In force
60 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Jasper County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 28 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS53 KDMX 172345
SVRDMX
IAC099-153-180045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA
  POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL 745 PM CDT

* AT 641 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALTOONA...OR ABOUT 11 MILES NORTHEAST OF
  DES MOINES...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR MITCHELLVILLE AROUND 650 PM...
  NEAR VALERIA AROUND 700 PM...
  NEAR MINGO AROUND 710 PM...
  7 MILES NORTHWEST OF LAMBS GROVE AROUND 730 PM AND
  NEAR BAXTER AROUND 735 PM.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED 
AREA. AN AMATEUR RADIO SPOTTER REPORTED HAIL TO GOLFBALL SIZE IN 
ALTOONA AT 643 PM.

LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR SOUTHWESTERN IOWA.

LAT...LON 4185 9380 4152 9379 4152 9277 4186 9277

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:12 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 17, 4:12 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT SUN MAY 17 2004

.DISCUSSION...
PCPN IS OCCURRING ALG AND AHD OF THE H8 FNT AS IT SINKS SWD ACRS THE
STATE TNGT. DESTABILZATION HAS OCCURRED IN SERN NEB AND IS ADVECTING
INTO SWRN IA. ACTION WL SLOWLY SINK SWD OVRNGT WITH SOME THREAT OF
LOCALLY HVY RAIN IN THE SC AND SERN COUNTIES. GREAT INSTABILITY IS
BEING HINDERED BY CLDS. WND FLDS ARE NOT SUPER GREAT FOR ORGANZIED
CONVECTION AS FAR AS SUBSTANTIAL SUPERCELLS. COULD GET SOME
ORGANIZED MULTICELLS WITH WND DAMAGE POTENTIAL.. BNDRY WL CONTINUE
TO BE THE FOCUS TMR AND TMR NGT IS IS HALTS IN NRN MO AND LIFTS BACK
NWD. WITH BROAD WSW FLOW ALF...BNDRY WL HANG IN THE IA VCNTY THE
RMDR OF THE WEEK. HAVE DFCTLY REMOVING PCPN FM ANY FCST PD...BUT DID
TRY TO DO THAT...FAVORING SOME AREAS OF THE FA OVR OTHERS. AT THE
MOMENT WED NGT/THU/THU NGT LOOK PROMISING FOR SGFNT WX. FRI LOOKS TO
THE LEAST ACTIVE DAY AS BNDRY SHOULD BE ALG THE MN BDR. AS ALRDY
MENTIONED BROAD WRN U.S. TROF WL CONT TO EJECT WAVES IN THE FLOW
WITH CONT THREAT INTO THE WKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, May 17, 5:40 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT MON MAY 17 2004

IAZ004>007-015>017-023-024-033-181100-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WINNEBAGO-WORTH-
540 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
NORTHWEST OF A LINE FROM SAC CITY TO IOWA FALLS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH THE STORMS
REMAINING BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS WEDNESDAY AND WEDNESDAY
NIGHT INTO THURSDAY...THEN FRIDAY THROUGH SUNDAY AS SEVERAL
FRONTAL SYSTEMS MOVE THROUGH THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

IAZ025>028-034>039-044>050-057>062-070>075-181100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WARREN-WEBSTER-WRIGHT-
540 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM SAC CITY TO IOWA FALLS AND NORTH OF A
LINE FROM CRESTON TO OTTUMWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING
LATE IN THE AFTERNOON.  THE MAIN THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT THEN
AGAIN WEDNESDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE
THROUGH THE AREA. THE MAIN THREAT LATE TUESDAY AND TUESDAY NIGHT
INTO EARLY WEDNESDAY WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.  SPOTTERS
MAYBE NEEDED LATE TUESDAY AND TUESDAY EVENING INTO EARLY
WEDNESDAY. THE

IAZ081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
540 AM CDT MON MAY 17 2004

HIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM CRESTON TO OTTUMWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING
LATE IN THE AFTERNOON.  THE MAIN THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT
AND INTO EARLY WEDNESDAY.  MORE THUNDERSTORMS ARE EXPECTED THURSDAY
THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA.
SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND EARLY WEDNESDAY
WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.  SPOTTERS
MAYBE NEEDED THE MONDAY...TUESDAY NIGHT AND EARLY WEDNESDAY.

FORSTER

In the hours before

Local storm report, May 17, 6:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             JOHNSTON                41.69N 93.70W
05/17/2004  1.00 INCH        POLK               IA   NWS EMPLOYEE

            QUARTER SIZE HAIL OBSEREVED AT NATIONAL WEATHER SERVICE
            OFFICE. HAILED APPROXIMATELY 3 MINUTES FROM 602 PM TO 605
            PM.

&&

MR
Local storm report, May 17, 6:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             6 SE DEXTER             41.45N 94.16W
05/17/2004  0.75 INCH        MADISON            IA   TRAINED SPOTTER

&&

JUNGBLUTH
Local storm report, May 17, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             7 N BRIDGEWATER         41.35N 94.67W
05/17/2004  1.00 INCH        ADAIR              IA   EMERGENCY MNGR

            REPORTED BY EMERGENCY MANAGEMENT.

&&

MR
Local storm report, May 17, 6:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             WINTERSET               41.34N 94.02W
05/17/2004  1.75 INCH        MADISON            IA   TRAINED SPOTTER

            REPORTED BY SPOTTER.

&&

MR
Local storm report, May 17, 6:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             1 N WINTERSET           41.35N 94.02W
05/17/2004  0.88 INCH        MADISON            IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER. HAILED FOR APPROXIMATELY 5
            MINUTES FROM 623 PM TO 627 PM.

&&

MR
Local storm report, May 17, 6:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             NE WINTERSET            41.34N 94.02W
05/17/2004  1.00 INCH        MADISON            IA   TRAINED SPOTTER

            REPORTED BY SPOTTER.

&&

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:00 PM CDTSevere Thunderstorm WarningDMXCass45 min
May 17, 5:05 PM CDTSevere Thunderstorm WarningDMXAdair55 min
May 17, 5:22 PM CDTSevere Thunderstorm WarningDMXAudubon38 min
May 17, 5:27 PM CDTSevere Thunderstorm WarningDMXDallas48 min
May 17, 5:58 PM CDTSevere Thunderstorm WarningDMXAdair, Madison47 min
May 17, 6:02 PM CDTSevere Thunderstorm WarningDMXPolk43 min
May 17, 6:08 PM CDTSevere Thunderstorm WarningDMXAdams52 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningDMXPoweshiek51 min
May 17, 6:44 PM CDTSevere Thunderstorm WarningDMXMadison, Warren61 min
May 17, 6:59 PM CDTSevere Thunderstorm WarningDMXAdams, Union61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.